Wildfire, La Plata
- When
- May 1, 1:45 PM MST to 11:59 PM MST
- Where
- La Plata County, 10 mi NNW of Bayfield
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
A controlled burn three miles west of the Forest Lakes subdivision became a raging wildfire when breezy winds developed. A crew of 65 fire fighters, along with support from helicopters dropping water, were able to contain the fire to less than 10 acres of the forested mountain side.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A controlled burn three miles west of the Forest Lakes subdivision became a raging wildfire when breezy winds developed. A crew of 65 fire fighters, along with support from helicopters dropping water, were able to contain the fire to less than 10 acres of the forested mountain side. Fire fighters remained on the scene throughout the evening to extinguish the blaze.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 1, 1:30 AM MST, 12 hours 15 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 230 AM MDT THU MAY 1 2003 SHORT TERM DISCUSSION: MAIN UPPER LEVEL CIRCULATION LOCATED OVER IDAHO WITH LOW AMPLITUDE TROUGH OVER THE FORECAST AREA. AN UPPER JET STREAK EXTENDS ACROSS NEVADA TO THE FOUR CORNERS WITH A SHORTWAVE RIDGE MOVING OVER THE WEST COAST BEHIND THIS FEATURE. 88D PICKING UP A LINE OF LIGHT RETURNS EXTENDING FROM AROUND MOAB TO THE FLATTOPS...WHERE LAPS AND METAR DATA SHOW WEAK CONVERGENCE AND A MOISTURE BOUNDARY. PROBABLY JUST SOME SPRINKLES MAKING IT TO THE SURFACE IN THE VALLEYS WITH MOUNTAINS GETTING SOME LIGHT RAIN AND SNOW SHOWERS. DEW POINTS IN THE MID 20S TO MID 30S ALONG AND NORTH OF THE BOUNDARY...WITH MUCH DRIER MID TEENS AND SINGLE DIGITS TO THE SOUTH. THE PREVIOUSLY MENTIONED JET STREAK WILL TRANSLATE NORTHEAST ACROSS THE FORECAST AREA TODAY AS SHORTWAVE RIDGING MOVES FURTHER INLAND OVER THE GREAT BASIN. THE BOUNDARY ACROSS THE FORECAST AREA SHOULD MOVE EAST AND WASH OUT TODAY BUT STILL ACT AS A FOCUS FOR SOME SHOWERS AND AFTERNOON THUNDERSTORMS. MORE STABLE CONDITIONS EXPECTED TODAY AS UPPER LEVELS WARM. THIS SHOULD LIMIT AREA COVERAGE OF SHOWERS AND THUNDERSTORMS...KEEPING THEM PRIMARILY OVER THE MOUNTAINS. MAXIMUM TEMPERATURES A FEW DEGREES WARMER TODAY WITH 700MB TEMPERATURES RISING A COUPLE DEGREES CELSIUS. HIGH CLOUDS CURRENTLY MOVING NORTHEAST ACROSS SOUTHERN CALIFORNIA AND ARIZONA PER SATELLITE IMAGERY WILL SPREAD ACROSS THE AREA TODAY. RIDGE BUILDS OVER THE AREA TONIGHT AND FRIDAY AS A STRONG LOW OFFSHORE NEAR 38N 135W APPROACHES THE WEST COAST. INCREASING SOUTHWEST FLOW WILL ADVECT WARMER AIR ACROSS THE AREA WITH 700MB TEMPERATURES PROGGED TO INCREASE AROUND 4 DEGREES CELSIUS FRIDAY. A STRONG JET NOSES INTO THE FOUR CORNERS FRIDAY AFTERNOON WITH STEEP MID LEVEL LAPSE RATES. SHOULD SEE A DEEP MIXED LAYER FRIDAY AFTERNOON RESULTING IN BREEZY CONDITIONS AND SOME STRONG WIND GUSTS. MAY SEE A FEW ISOLATED HIGH BASED AFTERNOON SHOWERS OR THUNDERSTORMS OVER THE MOUNTAINS...MAINLY NORTH WHERE MORE LOW LEVEL MOISTURE WILL EXIST. LINDQUIST LONG TERM DISCUSSION: SATURDAY: WEST COAST TROUGH MOVES INTO THE GREAT BASIN. LOOK FOR INCREASING INSTABILITY AND SOUTHWEST WINDS AS THE SYSTEM APPROACHES. BOTH THE ETA AND GFS INDICATE ONE VORT LOBE BRUSHING THE NORTH SAT AFTERNOON...AND 100+ KT JET ADDING UPPER LEVEL DIVERGENCE AS IT PUSHES INTO NORTHWEST NM. COOLING ALOFT STARTS ON SAT WITH 500 MB TEMPS -20C BY 00Z SUN OVER THE WESTERN HALF. MAIN LIMITING FACTOR TO AFTERNOON THUNDERSTORM ACTIVITY WILL BE AMOUNT OF MOISTURE AHEAD OF THE TROUGH. WILL ADJUST POPS UP A LITTLE AND EXPAND COVERAGE OF SLIGHT CHANCE TO SOUTHERN MOUNTAINS. SUNDAY: DIFFERENCES IN MODELS STILL LESS THAN IN PREVIOUS RUNS WITH SUN PROMISING TO BE QUITE ACTIVE. BOTH SHOWING SPLIT FLOW REGIME WITH SOUTHERN STREAM PUSHING OUT ACROSS THE DESERT SOUTHWEST ON SAT NIGHT (GFS) OR SUN (EC). EVEN WITH THE FASTER GFS ANOTHER IMPULSE DROPS ACROSS THE FORECAST AREA. THEREFORE CHANCE POPS LOOKS GOOD. HEFFERNAN MONDAY: EC AND GFS IN VERY GOOD AGREEMENT AT THE BEGINNING OF NEXT WEEK WITH MOIST NORTHWEST FLOW ACROSS THE NORTHERN MOUNTAINS INDICATED BY BOTH MODELS. GOOD RUN TO RUN CONSISTENCY HAS PROMPTED SOME FINE TUNING OF THE FORECAST AND REMOVED POPS FROM THE SOUTH AND SOUTHWEST PORTION OF THE CWFA. TEMPERATURES SHOULD BE COOL BEHIND THE VIGOROUS STORM PROGGED TO MOVE THROUGH ON SUNDAY AND TOOK THE FORECAST DOWN A FEW DEGREES. TUESDAY: MOIST NORTHWEST FLOW CONTINUES ACROSS THE NORTHEASTERN MOST ZONES OF THE CWFA. NORTHWEST ZONES LIKELY TO SEE SOME DRYING UNDER THIS REGIME SO DROPPED POPS THERE. MEANWHILE...LEFT PRECIPITATION CHANCES PRETTY MUCH THE SAME AS ON MONDAY FOR THE REMAINDER OF THE CWFA. TEMPERATURES SHOULD CONTINUE BELOW NORMAL. WEDNESDAY-THURSDAY: MODEL DIFFERENCES BEGIN TO CROP UP LATE IN THE EXTENDED PERIOD...BUT BOTH SHOW GENERAL TROFINESS ACROSS THE REGION WITH GFS INDICATING A SERIES OF WAVES MOVING THROUGH THE BASE OF THE TROF. THEREFORE...FELT COMFORTABLE LEAVING SLIGHT CHANCE MENTION IN THE VALLEY ZONES WITH CHANCE POPS IN THE MOUNTAINS EACH DAY. GIVEN LARGE SCALE PATTERN...TEMPERATURES SHOULD REMAIN A BIT BELOW NORMAL FOR THE TIME OF YEAR. NL .GJT...NONE.
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
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357299.